Ohio, 2021

Cold in Ohio, February 1 to 17, 2021

February 1 to 17, 2021 · NWS CLE · 1 event in 1 county or zone

Cold temperatures moved into Northeast Ohio during the first half of February 2021. These colder temperatures featured several nights with lows in the single digits and wind chills below zero.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
7
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Cold temperatures moved into Northeast Ohio during the first half of February 2021. These colder temperatures featured several nights with lows in the single digits and wind chills below zero. Seven deaths occurred in Cuyahoga County due to the combination of these cold temperatures and inadequate housing with heat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 31, 10:07 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jan 31, 10:07 PM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1007 PM EST Sun Jan 31 2021

.SYNOPSIS...
Low pressure will weaken as it drifts eastward near the Ohio
River Valley through the night. A trough will then linger over
the area through Wednesday as a stronger area of low pressure
develops along the New England Coast. High pressure ridges
across the entire region by Wednesday evening.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
Have allowed the Winter Weather Advisory in all areas to expire
this evening and have replaced with a Special Weather Statement,
trying to highlight any additional problem-areas through the
overnight. Recent model and satellite trends indicate a general
warming of the antecedent cloud cover across the area, as well
as weakening moisture and lift within the DGZ. An additional
one to two inches of light snow accumulation is possible
generally along and south of US-30 and east of I-71.

Previous Discussion...
Low pressure continues to slowly weaken as it tracks into southern
Ohio. Expect the low to continue its slow eastward progress. Still
seeing some decent diffluence aloft ahead of the upper level low and
some additional isentropic lift a bit lower. The best lift seems to
be occurring where temperatures are in the -5 C to -10 C range which
ends up producing smaller ice crystals. More of a smaller column
type of ice crystal. This type of snow typically has a difficult
time accumulating significant amounts. However since we are still
seeing some decent bands of snow and expect them to cause some light
accumulations on roadways that will ice back up after sunset we have
decided to allow the winter weather advisories to continue across
the western and southern CWA. The mid Ohio region to Canton will
expire at 10 pm while western areas expire at 7 pm.

Surface low and the upper level low will continue to impact the
region tonight into Monday. We expect to see all snow after sunset
and then continue as the lift pivots across the region. There will
begin to be an eastward shift of the snow on Monday as a storm
system moves up the East Coast allowing our upper low to finally
move. Snow amounts dont look to be all that impressive tonight into
Monday with 1 to 4 inches possible over the 24 hour period. Since
the low is weakening we dont think we will have many reports that
will be higher. However we will continue to monitor the situation.
Lows tonight should be in the 20's. Continued cloudy on Monday with
highs ranging from the upper 20's across inland NW PA to the
lower/mid 30's elsewhere.

The remaining snow over the region Monday night should decrease
rapidly through the evening with most of the snow ending shortly
after midnight. There could end up being some weak lake effect snow
showers but dont think they will be much more than flurries. Lows
Monday night should dip into the teens to mid 20's.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As a low pressure continues to progress east out of the area by
Tuesday, conditions behind the departing low may result in some lake
enhanced snow showers from Cuyahoga County to Erie County PA. The
development of any precipitation will be highly dependent on the low
level moisture values. Currently, models suggest that moisture
persists into the early afternoon on Tuesday. This coupled with an
ideal fetch and energy provided by a short wave trough aloft allowed
for scattered PoPs during this time. By Tuesday afternoon, a much
drier airmass will begin to move over the area as high pressure
builds east. This high pressure will persist through the remainder
of the short term period and bring a brief period of dry conditions
across the area. High temperatures will be in the mid to upper 20s
with overnight lows dipping down into the teens. Wind chill values
may dip down into the single digits at times across the area.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As the high pressure continues to move east out of the area on
Thursday morning, a progressive weather pattern persists through the
long term forecast. A trough will begin to dig south across the
central United States, deepening the associated low pressure over
the Midwest Thursday into Friday. Increased warm air advection ahead
of this approaching system on Thursday will allow temperatures to
increase to above normal with highs reaching the mid 30s. By
Thursday night, the low pressure is expected to move northeast
through Michigan, dragging a cold front across the area. The
timeframe for precipitation remains the same from the last update
with Thursday afternoon into Friday afternoon being the primary
window. Temperatures on Friday will remain in the 30s with Friday
overnight lows being much cooler again in the low 20s to upper teens.

After the low pressure moves a cold front across the area, models
begin to diverge in agreement about the forecast next weekend. In
general, models agree that a low pressure system may impact the
area, however the timing and location of this potential event is
uncertain at this point. This progressive system will need to
continue to be monitored for potential impacts to the area.

&&

.AVIATION /00Z Monday THROUGH Friday/...
Mixed-bag of VFR, MVFR, IFR, and even LIFR across the TAF sites
this evening. LIFR has been reported at MFD over the past
several hours due to heavy snow restricting visibilites.
However, expect conditions to improve to IFR over the next hour
or two as the snow rates decrease. VFR has been reported at ERI
for much of the day today as dry air continues to remain in
place. However, still expecting ERI to fall into MVFR and IFR
conditions later tonight and throughout the rest of the TAF
period. Light to moderate snow in the MVFR to IFR vsby range
should continue across all of the TAF sites through the TAF
period, though it may begin to decrease in coverage by late
tomorrow afternoon, especially out west. Otherwise, expecting
MVFR and IFR ceilings to remain in place across all TAF sites
through the remainder of the TAF period.

East to northeastly winds continue across the area this
evening, 10 to 15 knots with occasional gusts of 20 to 25 knots
, especially closer to the lakeshore in places like TOL/CLE.
Anticipate the east to northeast winds, 10 to 15 knots, to
continue through much of the TAF period, backing to more
northerly by the end of the TAF period.

Outlook...Periods of non-VFR are possible in snow showers Monday
afternoon into Tuesday night. Non-VFR possible in rain and/or
snow showers on Thursday into Friday.

&&

.MARINE...
A Small Craft Advisory remains in effect for all Lake Erie lakeshore
zones through Monday night. Persistent northeasterly winds of 15 to
25 knots have allowed waves to build to 4 to 6 feet. Winds will
begin to shift and become more northerly throughout the day on
Monday, remaining at 15 to 25 knots. This onshore flow coupled with
strong winds will allow waves to build to from Vermilion to Ripley,
NY, with the highest waves along the central basin lakeshore. Winds
will briefly calm to 10 to 15 knots from the northwest Tuesday
morning into the afternoon, allowing waves to subside to 1 to 3
feet. However, with Lake Erie on the back side of the low pressure,
a tight gradient is expected to reestablish itself with winds
increasing to 15 to 25 knots Tuesday night into Wednesday. This may
require another small craft advisory to be issued. On Wednesday,
high pressure moves across the Great Lakes region, allowing winds to
veer and become southwesterly at 10 to 15 knots by Wednesday night.
Another low pressure moving into the area on Thursday will allow
winds to again increase across the area, resulting in another
potential Small Craft Advisory.

Although strong winds and high waves are the primary concern, there
still remains the potential for Lakeshore Flooding to occur for
areas in the western basin. The continued northeasterly winds of 15
to 25 knots has allowed the water levels to fluctuate around 64
inches above low water datum. The mark for potential lakeshore
flooding is 72 inches above low water datum. We will continue to
monitor the forecast and water levels in the western basin and issue
any warnings that are needed.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 4 AM EST Tuesday for LEZ145>149.
     Small Craft Advisory until 7 PM EST Monday for LEZ142>144.

&&

SYNOPSIS...MM
NEAR TERM...Kahn/MM
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...Kahn
MARINE...Campbell
Hazardous weather outlook, Jan 31, 7:14 PM EST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
714 PM EST Sun Jan 31 2021

OHZ006-008-017>019-027>032-036>038-047-020015-
Wood-Sandusky-Hancock-Seneca-Huron-Wyandot-Crawford-Richland-Ashland-
Wayne-Stark-Marion-Morrow-Holmes-Knox-
714 PM EST Sun Jan 31 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-020015-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
714 PM EST Sun Jan 31 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011>014-022-023-033-089-PAZ001>003-020015-
Cuyahoga-Lake-Geauga-Ashtabula Inland-Portage-Trumbull-Mahoning-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
714 PM EST Sun Jan 31 2021

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Tonight.

Periods of snow are expected through Monday. Several inches of snow
accumulation are expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010-020-021-020015-
Lorain-Medina-Summit-
714 PM EST Sun Jan 31 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Periods of snow are expected through Monday. Several inches of snow
accumulation are expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-007-009-020015-
Lucas-Ottawa-Erie-
714 PM EST Sun Jan 31 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Periods of snow are expected through Monday. Several inches of snow
accumulation are expected.

In addition, water levels should rise along the Lake Erie shore
tonight into Monday. Minor lakeshore flooding is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 31, 8:29 PM EST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
829 PM EST SUN JAN 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     SNOW             2 WSW BROOKLYN HEIGHTS  41.41N  81.69W
01/31/2021  M2.4 INCH        CUYAHOGA           OH   TRAINED SPOTTER

            12-HOUR SNOWFALL. STORM TOTAL = 2.5

&&

EVENT NUMBER CLE2100257

MAINES
Local storm report, Jan 31, 8:40 PM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
840 PM EST SUN JAN 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     SNOW             HURON                   41.40N  82.57W
01/31/2021  M2.0 INCH        ERIE               OH   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2100258

MAINES
Local storm report, Jan 31, 8:51 PM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
851 PM EST SUN JAN 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     SNOW             KILLBUCK                40.50N  81.98W
01/31/2021  M3.0 INCH        HOLMES             OH   BROADCAST MEDIA

            24-HOUR SNOWFALL. 3 INCHES IN 24 HOURS.

&&

EVENT NUMBER CLE2100259

KAHN
Local storm report, Jan 31, 9:18 PM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
918 PM EST SUN JAN 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     SNOW             PERRYSVILLE             40.65N  82.31W
01/31/2021  M6.8 INCH        ASHLAND            OH   TRAINED SPOTTER

            24-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2100260

MAINES
Local storm report, Jan 31, 9:43 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
943 PM EST SUN JAN 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     SNOW             MARION                  40.58N  83.12W
01/31/2021  M3.0 INCH        MARION             OH   TRAINED SPOTTER

            12-HOUR SNOWFALL. STORM TOTAL = 6

&&

EVENT NUMBER CLE2100261

MAINES
Special weather statement, Jan 31, 10:05 PM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1005 PM EST Sun Jan 31 2021

OHZ020>023-029>033-038-047-010900-
Medina-Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-
Mahoning-Holmes-Knox-
Including the cities of Brunswick, Medina, Wadsworth, Akron,
Kent, Aurora, Streetsboro, Ravenna, Warren, Niles, Mansfield,
Ashland, Wooster, Orrville, Rittman, Canton, Massillon, Alliance,
Youngstown, Boardman, Austintown, Millersburg, Killbuck,
and Mount Vernon
1005 PM EST Sun Jan 31 2021

...LIGHT SNOW CONTINUES ACROSS THE AREA TONIGHT...

Road cameras reveal several main and secondary roads across the
area remain partially to fully snow- covered this evening. An
additional one to two inches of light snow accumulation is
possible through the overnight which could cause slick spots on
roadways. Motorists should use extra caution. Any slick conditions
that develop could continue into the Monday morning commute.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cuyahoga

When
February 1, 12:00 AM EST to February 17, 12:00 AM EST
Where
Cuyahoga forecast zone
Deaths
7 direct, 0 indirect
Reported by
Local Official
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

The Cuyahoga County Medical Examiner Office determined that seven people in Cuyahoga County died from exposure during the first half of February due to the combination of cold weather and inadequate housing with proper heating. Temperatures during the first half of February were largely below freezing with many nights with lows in the single digits and wind chills below zero.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cuyahoga2021-02-0184MalePermanent HomeDirect
Cold/Wind Chill, Cuyahoga2021-02-0390FemalePermanent HomeDirect
Cold/Wind Chill, Cuyahoga2021-02-0953MalePermanent HomeDirect
Cold/Wind Chill, Cuyahoga2021-02-0984MalePermanent HomeDirect
Cold/Wind Chill, Cuyahoga2021-02-1371MalePermanent HomeDirect
Cold/Wind Chill, Cuyahoga2021-02-1367FemalePermanent HomeDirect
Cold/Wind Chill, Cuyahoga2021-02-1663MalePermanent HomeDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949715.